W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Catalog Number |
1DLMCP06 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Fistula (1862); Unspecified Infection (1930)
| Date of Event |
11/23/2008
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) , 2003 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2008, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection.Adhesions.Bowel resection.Abscess.Additional event specific information was not provided.
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical records: on (b)(6) 2001: (b)(6), md.Operative record.Preoperative diagnosis: ventral hernia, right upper quadrant.Postoperative diagnosis: ventral hernia, adhesions.Procedure: laparoscopic repair of ventral hernia attempted.Laparotomy.Lysis of adhesions.Small bowel resection.Ventral hernia repair.[full operative report was not provided] on (b)(6) 2001: (b)(6).Wound classification: ¿clean-contaminated ¿ on (b)(6) 2001: (b)(6).Implant record: ¿prolene mesh, site: abdomen.Manufacturer: ethicon.¿ implant preoperative complaints: on (b)(6) 2003: facility not provided.(b)(6), md.History and physical.Chief complaint: ¿rectocele and recurrent hernia.¿ history: ¿recurrent ventral hernia and rectocele.Pt [patient] presented to me in may with a complaint of an abdominal wall mass and difficulty with having a bowel movement.Pt had previous had a repair of a ventral wall hernia with mesh i believe.This had since recurred.Pt is also having to perform vaginal splinting to allow her to have a bowel movement.She has had a hysterectomy and a bladder tack.¿ review of systems: ¿gi [gastrointestinal]: has abdominal pain, has abdominal swelling.¿ physical exam: ¿abdomen: soft, non-tender, without masses.¿ assessment/plan: ¿prolapse of vaginal walls¿.Plan surgical repair of rectocele.Incisional hernia without mention oof obstruction, plan per dr.(b)(6).¿ on (b )(6) 2003: (b)(6) hospital.(b)(6), md.History of present illness.¿this is a 42-year-old female patient who presents with recurrent ventral incisional hernia.She has had two hernia repairs in the past in different areas of her abdominal wall with mesh.This new hernia is in the left upper quadrant.It has been extremely painful and this has limited her physical activity.She was advised to undergo a weight loss program and she has been unable to comply with the physical aspects of this due to pain from the hernia.¿ physical exam: ¿abdomen: soft.There is a large ventral hernia in the left upper quadrant extending from the midline about 10 inches laterally up to the costal margin and down to the level of the umbilicus for a total size of approximately 8 x 10 inches and it is reducible, however, quite tender when i do so.Also as noted there is a large panniculus.¿ assessment and plan: ¿42 year old female patient with recurrent ventral hernia left upper quadrant.We had discussed several times the possibilities for repair and the patient has even been for another opinion and also had a plastic surgery opinion about panniculectomy.She has decided to go ahead with a laparoscopic, possible open repair of this hernia using mesh and at the same time will have the rectocele repair by dr.(b)(6).She does understand the risks of hernia repair especially the possibility of getting another hernia and also open procedure which she has previously had.¿ on (b)(6) 2003: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Procedure: posterior colporrhaphy and laparoscopic ventral herniorrhaphy with mesh.Preoperative and postoperative diagnosis rectocele.Recurrent ventral hernia without obstruction.Anesthesia: general.Complications: none.Estimated blood loss: 50cc. procedure: ¿after informed consent was obtained the patient was taken to the operating room where anesthesia was administered.After the patient was comfortable she was placed in the dorsal lithotomy position and prepped and draped in usual sterile manner.Two allis clamps were placed lateral to the posterior fourchette along the vaginal opening.A segment of skin as [sic] incised between the two allis clamps in a triangular fashion down on the perineum.Dissecting scissors were then used to dissect the vaginal mucosa free along the midline.The mucosal margin was then grasped with allis clamps and the underlying rectovaginal fascia was then dissected free.This was done bilaterally.On doing a rectal exam during the operation there was a very definite rectovaginal defect that was close to the perineal body.On pulling this defect down it was possible to correct the rectocele and was good shelf support for the rectum again.This was repaired using 0 vicryl sutures.The rectovaginal tissue was brought down and sutured to the perineal body.This provided satisfactory support.Vaginal mucosa was then closed using interrupted stitches of 3-0 vicryl.The very distal portion of the repair was closed in the fashion analogous to an episiotomy repair.There was some bleeding that was present on the rectovaginal fascia and this was controlled with pressure.Immediately prior to operating a foley catheter was placed.This was left in place for the remainder of the operation.No packing was placed in the vagina.All sponge, needle and lap counts were correct x 2.After completing this portion of the operation the patient was placed in dorsal supine position and prepped and draped for the laparoscopic portion that was completed by dr.(b)(6).¿ implant procedure: laparoscopic ventral hernia repair with mesh.[implant: ¿gore-tex mesh x2] implant date: (b)(6) 2003 [hospitalization dates (b)(6) 2003] on (b)(6) 2003: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: ventral incisional hernia, recurrent.Anesthesia: general.Wound classification: not provided.Procedure: ¿after informed consent was obtained the patient was taken to the operating room where a rectocele repair was done.She then was prepped and draped in the usual sterile fashion for ventral hernia repair.A right lower quadrant incision was made and carried down into the fascia which was tagged with o vicryl sutures and then entered.A hasson port was placed in the abdominal cavity which was insufflated with co2.Two other ports were placed under direct vision.There were multiple abdominal adhesions primarily up to and within the hernia itself as well as a few other midline adhesions.All of these were taken down with extensive dissection of mainly omentum and hernia sac.There was not any bowel in any of these adhesions.After removing all of these adhesions and reducing all of the contents of the hernia sac we were ready for the hernia repair.The hernia was measured and 3 cm were added on each side tor the size of the mesh leaving a total mesh size of 22 x 31 cm.Two pieces of gore-tex mesh were sewn together and then cut to the right shape and size for this.The mesh was then marked and sutures placed in the four quadrants of the mesh and then it was inserted into the abdominal cavity and unrolled.The sutures were then passed through the anterior abdominal wall and then more sutures were placed at the other corners with the suture passer.The tacker was used to tack the mesh circumferentially to the abdominal wall.The instruments were then removed and the fascia was closed with vicryl and the skin with staples.The patient tolerated the procedure well.¿ implant sticker/record.Not provided.On (b)(6) 2003: (b)(6) hospital.(b)(6), md.Discharge summary: final diagnosis: ¿rectocele.Recurrent ventral incisional hernia, giant.Ileus.Postoperative fever.¿ procedures: ¿posterior colporrhaphy.Laparoscopic ventral hernia repair with mesh.¿ description of hospital course: ¿the patient was admitted and taken to surgery where the above mentioned procedures were performed.Postoperatively she went to the birthing center and diet was gradually advanced.She had a foley catheter in for several days until she was able to be mobile enough to urinate spontaneously.The patient also had compression stockings in place.She spent the first several days nauseated and also having some fever.Cbc, however, on (b)(6) 2003 was normal.Finally the fevers resolved, the nausea resolved and she was able to be discharged to home on a regular diet on (b)(6) 2003.¿ explant preoperative complaints: on (b)(6) 2008: (b)(6) hospital.(b)(6), md.History and physical.Chief complaint: ¿abdominal pain.¿ present illness: ¿this is a 48-year-old female with a longstanding history of multiple abdominal wall hernias and morbid obesity.She has had a repair by dr.(b)(6), two my dr.(b)(6), a previous gynecological procedures, open cholecystectomy.Her body weight is reported to be _____ with a body mass index of 47.She presented to the emergency room at (b)(6) hospital this evening and is transferred here for further evaluation with complaints of abdominal pain.She has had this same abdominal pain since (b)(6) 2008.She has had some intermittent vomiting.She has been treated with oral pain medication, narcotics, intravenous narcotics, antiemetics.And proton pump inhibitors.She was seen and evaluated by dr.(b)(6) and had a preop for surgery this coming monday.The preop was yesterday.The patient reports she did not take her pain medication, her antiemetics, or proton pump inhibitors and was instructed to go get lunch, where she had her lunch without her medications and reports that her pain began thereafter.The pain persisted in the night, worsened about 3 o'clock this morning, and she has been to see her primary care physician and then ended up in the emergency room, and now has been transferred here.By report, she had partial bowel obstruction on the ct scan done there.The patient reports no further emesis this afternoon.She had a bowel movement yesterday.She has had the passage of flatus today.She had a small bowel follow-through at some point reporting no obstruction, and that is since early (b)(6) 2008.¿ physical examination: ¿abdomen: morbidly obese.She has tenderness of the hernia to manipulation.She says she has a smaller hernia down low that is obscured by the larger hernia.There is no way for me to tell that.This is a huge area of protrusion that has no overlying erythema.It is tender to manipulation but no peritoneal findings.The rest of the abdomen does not appear to be a problem.There is no focal problem that i can tell on examination.¿ laboratory: ¿the ct, really without suggesting anything, his read on this is no apparent evidence of obstruction.There is no free air.There is no edematous bowel.We looked at the previous ct from three years ago and they are very similar in appearance.¿ impression: ¿abdominal pain and abdominal tenderness that has been present for several weeks, with fluctuation.She says the pain now is just like it has been since (b)(6) 2008.There is no significant increase over what it has been in the last few weeks.It has just been intermittent and been just like this.The patient is going to be admitted for intravenous fluids, careful observation.Dr.Mauterer will be advised of the admission and for his review and decision on timing of exploration.No obvious significant obstruction or compromise is evident at the present time.¿ explant procedure: exploratory laparotomy.Lysis of adhesions.Small bowel resection.Wound closure with vicryl mesh and wound vac dressing.Explant date: (b)(6) 2008 [hospitalization dates (b)(6) 2008] (b)(6) 2003.(b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), pa.Preoperative diagnosis: incarcerated ventral hernia, rule out strangulated hernia.Postoperative diagnosis: mesh infection, small-bowel fistula into mesh-related abscess pocket.Massive ventral hernia.Anesthesia: general.Wound classification: not provided.Brief clinical note: ¿me, (b)(6) is a 48-year-old female, who was admitted friday with increased abdominal pain.She had a known large ventral hernia aner 3 separate attempts at hernia repair, resulting in 3 pieces of mesh incorporated in and around the large ventral hernia defect.She was admitted, and she was noted to have elevated white blood count overnight.She had multiple temperature spikes over 39 degrees.Ct scan of the abdomen and pelvis demonstrated findings of possible free air and concern for bowel ischemia or infarction.Given this finding, she is taken to the operating room for exploration.¿ findings: ¿she had massive amounts of adhesions, especially the mesh to small bowel.A portion of the small bowel had fistulized into an edge of the mesh, causing an abscess to be formed.There was a copious amount of purulent fluid evacuated and copious amounts of exudate, inflammatory in nature around multiple loops of bowel.The lysis of adhesions took close to 3 hours to mobilize the mesh from the fascia and the small bowel from the mesh itself.The fistula was identified, and the bowel was resected at this point.The wound was unable to be closed, due to the very large ventral hernia defect end the massive edema of the small bowel that resulted through the course of the surgery.¿ procedure: ¿the patient was brought to the operating room and placed in the supine position.After general anesthesia was obtained, the abdomen was prepped and draped in sterile fashion.A midline incision was performed and extended into the abdominal cavity after a time out was performed to document the appropriate patient and procedure.The small bowel was massively adherent to the mesh.It took approximately 3 hours of dissection to clear the small bowel off of the mesh and the mesh off of the surrounding fascia.There was a large, massive defect centrally located with all of the mesh being pushed to the periphery of the hernia defect.There was no evidence of any ischemic bowel, however.There was a very large abscess pocket, and the abscess pocket was traced to a small bowel fistula, where it had entered into the edge of the mesh down into deep left lower quadrant.This portion of bowel was transacted with proximal and distal firings of the gia-80 blue-load stapler.Anastomosis was performed with a gia-800 blue-load stapler.Residual defect was closed with a ta-60 stapler.Staple lines were all reinforced with 2-0 silk lembert sutures.The abdomen was thoroughly irrigated.No evidence of any bleeding or bowel injury was noted.The bowel was massively edematous and prevented closure of the wound.A piece of vicryl mesh was used to hold the small bowel down into place.A wound vac dressing was placed over the vicryl mesh.Two jackson-pratt drains were placed, one over the fascia into the hernia cavity.This was placed in the right upper quadrant.A second drain was placed into the pelvis and deep abdominal recesses.This was placed in the right lower quadrant.The wound vac was placed and suction applied.The wound vac closed the wound nicely.Ms.(b)(6) is to remain intubated, and hopefully over the next few days, her bowel edema can subside enough that we can consider closing the skin.The sponge and instrument count were correct.Ms.(b)(6) was taken intubated to the intensive care unit in stable condition.¿ pathology: not provided.On (b)(6) 2008: (b)(6) hospital.(b)(6), pa.Discharge summary: ¿ms.(b)(6) is a 48-year-old female with past medical history significant for recurrent abdominal hernias despite repair and morbid obesity after undergoing gynecological procedures and an open cholecystectomy.She was transferred to (b)(6) hospitals under the care of dr.(b)(6) from (b)(6) hospital for further evaluation of her persistent abdominal pain and for reconstruction of her ventral hernia.After admission, she was noted to have persistent fevers and a large distended ventral hernia.She underwent a ct of her abdomen and pelvis which revealed small-bowel distention concerning for partial small-bowel obstruction as well as extraluminal air possibly indicating a perforation.¿ hospital course: ¿ms.(b)(6) was taken to the operating room for small-bowel reconstruction.Please see the full separate dictated report for full details of the surgical procedure performed.Secondary to the edematous bowel and large fascial defect, her abdominal wall was unable to be closed and an intraabdominal wound vac was placed.She was taken to the icu intubated, ventilated, and sedated due to her large open abdominal wound.She was extubated the following day and tolerated this well.Her pain was controlled well with a morphine drip.On postoperative day #3, her wound vac was changed at bedside and she tolerated this procedure without difficulty, her small bowel continued to be edematous and closure was simply not possible at this time.From here on out, she underwent a stable postoperative recovery course.She continued to tolerate the bedside wound vac changes, and there was development of substantial granulation tissue over vicryl mesh.Tpn [total parental nutrition] was discontinued aner she tolerated a regular diet and was having regular bowel movements.She was able to ambulate on her own, her foley was discontinued, and she was deemed stable to be discharged to home with every-other-day wound vac changes per home health.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.